Parents Claim Son's Narcolepsy Was Triggered By Swine Flu Vaccine
A mother whose six-year-old son developed narcolepsy three weeks after he had the swine flu vaccine claims the jab triggered the illness.
Caroline Hadfield from Somerset, fears son Josh contracted narcolepsy after taking the Pandemrix drug and has set up a website for other parents who believe there is a link between the vaccine and the syndrome.
Six-year-old Josh had no signs of narcolepsy prior to the vaccine and had "become a different boy" soon after having the jab.
"I initially put it down to him being tired. But then he started losing muscle control and he couldn’t hold things properly," Caroline told the Telegraph. “He needed you to support his hand because it was dropping forward. It was horrible. We are working with the regulatory authorities to try to understand what is happening.”
The makers behind Pandemrix on the other hand, believe that there is no such connection between the drug and narcolepsy, despite there being 7 cases in the UK and 79 in Finland and Sweden. This isn't the first time the connection has been questioned by experts.
"There is currently no evidence at all to suggest there is a causal link between Pandemrix and narcolepsy," says UK medical director of GlaxoSmithKine manufacturer, Dr Pim Kon.
"We are working very hard with the regulatory authorities to try to understand what is happening. At the end of day, patient safety is of utmost importance to us and we wouldn't ever put out a drug or leave it out there if we believed that it actually was a true issue."
Talking about the connection between the vaccine and narcolepsy in Finland, Health Minister Paula Risikko says, “"We have decided to take these measures because the decision to acquire the vaccine was ours under the threat of a pandemic, and therefore we want to take the responsibility for the outcome."
Narcolepsy is a chronic sleep condition that disrupts normal sleep patterns and can cause life-changing symptoms, like ‘sleep attacks’ where the sufferer falls asleep suddenly without warning, excessive daytime sleeping and muscle weakness when responding to laughter and anger.